Strattera® (atomoxetine)is a highly selective norepinephrine reuptake inhibitor. Its current approved indication is for the treatment of attention deficit/hyperactivity disorder (ADHD), but it is being used investigationally in the treatment of depression.
There is little data regarding the clinical picture following atomoxetine overdose. One abstract describes cases of atomoxetine ingestion (as a single agent) which were reported to US Poison Centers in 2003. Of the 1,693 cases reviewed, only mild to moderate symptoms were seen. These included drowsiness/lethargy (19.12%), agitated/irritable (6.45%), dizziness (5%), vomiting (9.56%), nausea (8.12%), tachycardia (8.36%) and hypertension (2.87%). This data is retrospective and observational and the ingestions were not confirmed analytically. Another abstract describes children with ingestion of only atomoxetine. This prospective, observational study included 28 children aged 9months to 17 years with mean age of 5.8 years. Their findings were consistent with the larger study and showed drowsiness, tachycardia, and nausea/vomiting. However this study also found two children with reported myoclonus, a previously unreported finding with atomoxetine. Seizures have not been associated with either therapeutic administration or overdose of atomoxetine.
Cardiovascular effects in children taking the drug therapeutically include tachycardia and increase in diastolic blood pressure. These changes are probably not clinically significant.
- Lexi-Comp online: www.crlonline.com: Accessed 9-28-04
- Wernicke JF, et al. Cardiovascular Effects of Atomoxetine in Children, Adolescents, and Adults. Drug Safety 2003; 26(10): 729-740
- Sawant S. Seizures and Prolonged QTc with Atomoxetine Overdose. Am J Psychiatry 2004; 161 (4): 757
- 2004 NACCT abstracts
Thanks to Katie Smith PharmD, Pharmacy Practice Resident at Vanderbilt University Medical Center for contributing to this “Question of the Week”. Dr. Smith has just completed a clinical rotation in Drug Information and Toxicology with the TPC.
As always, if there are any questions, call the TPC.
I am interested in any questions that you would like answered in “Question of
The Week.” Please e-mail me with any suggestions at firstname.lastname@example.org
Donna Seger, M.D.
Medical Director, Tennessee Poison Center